Allergic Contact Dermatitis to Mafenide Acetate: A Case Series and Review of the Literature
August 2007 | Volume 6 | Issue 8 | Case Reports | 825 | Copyright © August 2007
Elnaz F. Firoz BA, Bahar F. Firoz MD MPH, James F. Williams PA-C, Jeffrey S. Henning DO
Burn patients with extensive involvement of body surface area (BSA >30%) represent a challenge in wound treatment.
Multiple topical agents may be used for cleansing, barrier protection, and antimicrobial control leading to complications
of contact and/or irritant dermatitis, which may further complicate re-epithelization and eventual wound healing. We present
4 patients who sustained extensive burns during Operation Iraqi Freedom/Operation Enduring Freedom and later
developed contact dermatitis to mafenide acetate, a common topical antimicrobial used in burn care treatment, also known
as SulfamylonÂ® (alpha-amino-p-toluenesulfonamide monoacetate). All patients who were patch tested to mafenide
acetate 7% solution were positive. A rechallenge with mafenide acetate resulted in recrudescence of the eruption in 2 out
of the 4 patients. Though cutaneous reactions to mafenide acetate were reported by Yaffe and Dressler in 1969, the most
recent case reports are from 1995. This paper presents more recent examples of cutaneous reactions to mafenide acetate,
while also reviewing the literature.